Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 4, 2009, 6:15 PM CDT for 6 counties in Texas. It was in force for 30 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2009, 6:15 PM CDT (23:15 UTC)
- Expired
- Jun 4, 2009, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:33 PM CDT | TORNADO | 14 Sw Amarillo, TX | AT FM 2219 AND CITY LAKE ROAD |
| Jun 4, 6:33 PM CDT | TORNADO | 2 W Amarillo, TX | AT FM 2219 AND CITY LAKE ROAD |
| Jun 4, 6:40 PM CDT | TORNADO | 7 W Canyon, TX | WEST OF ARNOT RD AND NORTH OF FM 1062. RATED EF-0 WITH A WIDTH OF 100 YARDS AND AND A PATHLENGTH OF THREE QUARTERS OF A MILE. TORNADO WAS ON THE GROUND FOR 2 MINUTES. |
| Jun 4, 6:44 PM CDT | TSTM WND GST 75 | 5 W Canyon, TX | HIGH WIND REPORTED ALONG HIGHWAY 60 ABOUT 5 MILES WEST OF CANYON |
| Jun 4, 6:45 PM CDT | TSTM WND DMG | 7 W Canyon, TX | BARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL WAS INJURED. |
| Jun 4, 6:45 PM CDT | TSTM WND DMG | 8 W Canyon, TX | ROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD |
| Jun 4, 6:47 PM CDT | TSTM WND DMG | 3 Ene Umbarger, TX | NUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES WERE ALSO OBSERVED. |
| Jun 4, 6:48 PM CDT | TSTM WND GST 65 | 7 W Canyon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 042315 TORAMA TXC011-065-117-359-375-381-042345- /O.NEW.KAMA.TO.W.0007.090604T2315Z-090604T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 615 PM CDT THU JUN 4 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS... EXTREME SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS... NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS... SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS... SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF AMARILLO... RANDALL COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF CANYON... * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR WILDORADO...OR ABOUT 10 MILES EAST OF VEGA... MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WILDORADO... BUSHLAND... AMARILLO... CANYON... UMBARGER... LAKE TANGLEWOOD... DAWN... PALO DURO CANYON... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 99 AND 123. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 39 AND 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3537 10163 3485 10159 3493 10251 3536 10234 TIME...MOT...LOC 2315Z 274DEG 16KT 3526 10223 $$ KRAUSE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:22 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 4, 3:22 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT THU JUN 4 2009
.DISCUSSION...
THE KAMA RADAR WILL BE DOWN UNTIL THIS EVENING SO THE CONVECTION
INITIATING IN EASTERN NEW MEXICO AND THE WESTERN PANHANDLES WILL BE
MONITORED USING SURROUNDING RADAR AND SATELLITE IMAGERY. MOIST AND
UNSTABLE AIR IN PLACE COMBINED WITH MARGINAL SHEAR WILL PROVIDE A
SUITABLE ATMOSPHERE FOR SEVERE STORMS. THE NW FLOW ALOFT WILL ALLOW
THE ACTIVITY IN EASTERN NEW MEXICO TO DRIFT INTO THE PANHANDLES AS
WELL. EXPECTING MAINLY HIGH BASED HAIL AND WIND THREAT WITH THESE
STORMS THROUGH THE EVENING HOURS. THE UPPER RIDGE PROVIDING THE NW
FLOW WILL PUSH EAST OVERNIGHT AND SET UP OVER THE PANHANDLES
TOMORROW...WHILE WEAKENING SLIGHTLY. SO NOT EXPECTING THIS RIDGE TO
SHUT DOWN PRECIP CHANCES. IN FACT...THE NAM SUGGESTS A WEAK WAVE WILL
PUSH THROUGH THE SOUTHERN PANHANDLES AND GENERATE A FEW AFTERNOON
STORMS. KEPT MENTION OF SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF
OF THE TEXAS PANHANDLE FOR TOMORROW. THE RIDGE WILL HELP WITH THE
LOWER ATMOSPHERIC WARMING THOUGH. MODELS SUGGEST 850 MB TEMPS WILL
STEADILY RISE ON BOTH FRIDAY AND SATURDAY WITH THE WARMEST DAY BEING
SATURDAY. BOTH THE GFS AND NAM SOLUTIONS SHOW 31C 850MB TEMPS ON
SATURDAY ACROSS MOST OF THE PANHANDLES. SO THE BIG QUESTION WILL
CONCERN THE EASTERN PUSH OF THE DRYLINE. FORTUNATELY...THERE IS
REASONABLE AGREEMENT AMONG THE GFS...NAM AND EURO THAT THE DRYLINE
WILL GENERALLY SET UP ALONG THE TEXAS PANHANDLE BORDER WITH
OKLAHOMA. THIS SEEMS FINE CONSIDERING THE SUGGESTED STRENGTH AND
POSITION OF THE SURFACE TROUGH WHICH SHOULD SET UP DIRECTLY OVER THE
PANHANDLES...AND THE STRENGTH OF THE SW FLOW ALOFT. SO...DECIDED TO
TREND WITH THE MET TEMPS...WHICH WERE 5 OR SO DEGREES WARMER THAN THE
MAV. THE NAM DOES PRODUCE PRECIP ALONG AND AHEAD OF THE
DRYLINE...WHICH MAY POSE A THREAT FOR THE EXTREME SE TEXAS PANHANDLE
BUT MOST OF THE AREA SHOULD BE DRY AND WARM.
THE SURFACE TROUGH WEAKENS ON SUNDAY AND THE LEADING EDGE OF AN UPPER
TROUGH SHOULD PUSH INTO THE PANHANDLES PROVIDING A SLIGHTLY COOLER
ATMOSPHERE. A COLD FRONT IS STILL PROGGED TO ENTER THE PANHANDLES
MONDAY AFTERNOON...BUT THE MODELS ARE STILL STRUGGLING WITH THE
SPEED AND STRENGTH OF THE FRONT. HOWEVER...THERE IS GENERAL AGREEMENT
THAT THIS UPPER TROUGH WILL BRING THE TEMPS DOWN A BIT FOR TUESDAY
ALONG WITH A SLIGHT CHANCE FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. MODELS THEN LEAN TOWARD ANOTHER STRENGTHENING LEE SIDE
TROUGH AND DRYLINE SITUATION FOR WEDNESDAY INTO THURSDAY WHICH COULD
BRING A RETURN OF THE WARM AND DRY WEATHER.
JJB
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE THROUGH THE WEEKEND. WARMER AIR
WILL MOVE INTO THE PANHANDLES ON FRIDAY WITH THE HOTTEST DAY EXPECTED
ON SATURDAY. IN ADDITION...A DRYLINE WILL MOVE INTO THE EXTREME
EASTERN PANHANDLES ON SATURDAY ALLOWING THE RELATIVE HUMIDITY VALUES
TO FALL INTO THE 10 TO 15 PERCENT RANGE ACROSS MUCH OF THE
PANHANDLES. AT THE SAME TIME...WEST TO SOUTHWEST WINDS SHOULD
INCREASE TO 20 MPH OR GREATER LEADING TO CRITICAL FIRE WEATHER
CONDITIONS. SO A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL TO
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 89 62 94 63 / 40 20 20 5 10
BEAVER OK 57 91 63 100 62 / 5 10 10 10 10
BOISE CITY OK 56 91 60 95 59 / 40 10 10 5 10
BORGER TX 62 94 67 98 67 / 30 20 20 5 10
BOYS RANCH TX 58 96 64 98 61 / 40 20 10 5 10
CANYON TX 56 92 61 95 61 / 40 20 10 5 10
CLARENDON TX 58 89 65 97 69 / 30 20 20 5 10
DALHART TX 55 92 57 97 56 / 40 10 10 5 10
GUYMON OK 59 94 61 100 61 / 20 10 10 5 10
HEREFORD TX 59 93 62 95 60 / 40 20 10 5 10
LIPSCOMB TX 59 91 66 100 66 / 10 10 10 10 10
PAMPA TX 60 91 66 96 67 / 20 20 20 5 10
SHAMROCK TX 61 90 67 94 70 / 20 20 20 10 10
WELLINGTON TX 60 91 67 95 72 / 20 20 20 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
08/14Hazardous weather outlook, Jun 4, 3:00 PM CDT, 3 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT THU JUN 4 2009 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 300 PM CDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10 PM CDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVERNIGHT ACROSS MUCH OF THE PANHANDLES. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE FRIDAY AFTERNOON AND EVENING...AND ACROSS THE EASTERN PANHANDLES MONDAY NIGHT. THUNDERSTORMS ON THESE DAYS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON SATURDAY...DRY AIR...WARMER WEATHER...AND INCREASING WINDS COULD RESULT IN CRITICAL FIRE CONDITIONS ACROSS THE WESTERN PORTIONS OF THE REGION. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE FAR WESTERN COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE WESTERN OKLAHOMA AND THE WESTERN AND SOUTHERN TEXAS PANHANDLES SHOULD MONITOR THE LATEST UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS EVENING. NUNEZ
In the hours before
Local storm report, Jun 4, 5:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT THU JUN 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 NE DUMAS 35.87N 101.95W
06/04/2009 E1.00 INCH MOORE TX EMERGENCY MNGR
&&
EVENT NUMBER AMA01424
SMB/SDSpecial weather statement, Jun 4, 5:39 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 539 PM CDT THU JUN 4 2009 TXZ012-017-042315- POTTER TX-RANDALL TX- 539 PM CDT THU JUN 4 2009 ...STRONG THUNDERSTORM ACROSS RANDALL AND POTTER COUNTIES... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF AMARILLO...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL IMPACT THE EASTERN PORTIONS OF AMARILLO INCLUDING HIGHWAY 60 AND INTERSTATE 40. HALF INCH SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE. SEVERE WEATHER MAY DEVELOP RAPIDLY. PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
Local storm report, Jun 4, 5:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT THU JUN 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 E DUMAS 35.86N 101.88W
06/04/2009 E0.75 INCH MOORE TX PUBLIC
&&
EVENT NUMBER AMA01425
SMB/SDLocal storm report, Jun 4, 6:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT THU JUN 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 NW WILDORADO 35.24N 102.27W
06/04/2009 E0.75 INCH OLDHAM TX PUBLIC
&&
EVENT NUMBER AMA01426
SMB/SDLocal storm report, Jun 4, 6:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT THU JUN 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 NE WILDORADO 35.24N 102.22W
06/04/2009 E0.88 INCH OLDHAM TX PUBLIC
&&
EVENT NUMBER AMA01427
SMB/SDLocal storm report, Jun 4, 6:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT THU JUN 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 11 N GRUVER 36.42N 101.41W
06/04/2009 E0.75 INCH HANSFORD TX PUBLIC
&&
EVENT NUMBER AMA01428
SMB/SDThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:56 AM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 48 hr |
| Jun 4, 4:07 PM CDT | Tornado Warning | AMA | Dallam, Hartley | 53 min |
| Jun 4, 4:47 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 58 min |
| Jun 4, 5:04 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 42 min |
| Jun 4, 5:18 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham, Randall | 57 min |
| Jun 4, 5:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 28 min |
| Jun 4, 5:43 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 62 min |
| Jun 4, 6:04 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 56 min |
| Jun 4, 6:07 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jun 4, 6:20 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 30 min |
| Jun 4, 6:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 21 min |
| Jun 4, 6:40 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 65 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.